Fluid build up in the throat, what could cause it?

After a very successful oesophagetomy 15 months ago I am disappointed to find I am getting a constant build up of fluid in my throat. This causes coughing and effects my voice, even though I sleep virtually sitting upright I wake up coughing and with heartburn. It is causing fatigue and setting me back after feeling almost "normal" for a few months. Has this happened to others? The doctor suggested I take Gaviscon after every meal and before sleep but it does not seem to make any difference. In the scheme of things it appears petty to worry about this but it is impacting on my life. Any advice wiould be welcome.

8 Replies

oldestnewest
  • Hi terry unfortunately I still get this after 5 YEARS after trying everything suggested to take and do but I have been told there is nothing else that they can do so I now take it as part of my life. But everyone is different and hopefully yours will go with time

  • Hi Terry

    It sounds to me like you could be suffering from reflux. You don't say if you are on a PPI, like lansoprazole or Omeprazole. If not it may be worth asking your GP.

    Kind Regards

    Steve

  • Steve,

    Thanks, I forgot to mention I take Omeprazole once a day. Thank you for the suggestion though. I did wonder why after 15 months it has started happening and if perhaps the PPI's loose their effectiveness if taken continually. Terry

  • Terry

    Here is what I am starting to find out after my surgery.

    Post surgery even the most insignificant change to my diet (be that food or drink) can lead to very significant changes in how my whole digestive system operates. If your symptoms have started recently ? then ry and look back to see you if have made any changes to your diet.

    As an example. I developed shocking diarrhea that was debilitating as I couldn't leave the house. This started suddenly and for apparent reason. While trying to figure out what changed and going through every thing I was eating or drinking, my wife mentioned that she had changed the brand of Rocket that she normally used in salad, to an organic wild rocket. Removed the Rocket from the salad, problem stopped. Reverted back to the original Rocket problem stopped. Tried the "new one" BOOM problem back again.

    I have had similar experience to this with reflux where I have eaten the same food as I would consider that I normally eat, but then found out it was different brand or ingredients within the food.

    I'm an engineer by trade. Change is caused by change !! If it was fine and now it's not then something changed to make it not.

    Good luck and do let us know how you get on.

    Bruce

  • Having a reasonable sleep pattern is very important and it does affect your quality of life so do not think this is petty!

    I am not sure, but the heartburn / reflux might be separate from the fluid side.

    I wonder if it might be to do with when you had your last meal? Sometimes people have a frothy liquid that they cannot get rid of, and Domperidone can help. But you have to take it according to the instructions, at a set period before the meal in order to improve motility - ie food passing through the system.

    PPI medication should also be taken on an empty stomach, and I am wondering whether this dose might need to be adjusted, or a different PPI. Or it might be bile reflux possibly, in which case other medication might be needed.

    The coughing and voice being affected sounds like reflux.

    You can take Gaviscon in addition to the other medication as it works differently for both acid and bile reflux.

    I think a call to the specialist nurses would be helpful, and quite justified. They will be used to working these things out and helping.

  • I have found that ranitidine 150mg at bedtime has helped me a great deal with the volume of liquid coming back up into my stomach and throat after transhiatal esophagectomy. Omeprazole solely reduces acid secretion, but does nothing for all of the other GI secretions. Ranitidine does a better job of decreasing overall GI secretions. If you take omeprazole in the morning, it is fine to take ranitidine 75mg or 150mg at bedtime. Consider asking your doc or getting some over-the-counter to try. Best of luck.

  • Yes it went through similar symptoms at about the same time.I found it pretty distressing, as I thought this acid was what had probably caused my condition.I think I had become complaisant about the amount I was eating.I found being strict with myself all through the day on the amounts I eat, and avoiding chocolate and cheese after 5.30 along with 75mg of ratidine and two spoons of gaviscon before bedtime, usually does the trick.I also take domperidone half an hour before meals a.Most of these tips I had discovered on this site and then discussed with my G.P I find it a great help to think other people have found answers to problems and come through. Regards Graham.

  • Thanks to everyone for your advice, I am now embarking on some analytical collecting to try and determine differences in diet, drink etc plus a meeting with the doctor in the near future when I will discuss your possible solutions. I will keep you informed. It has been a great help to share these problems and I am grateful for the time taken to help me. Terry

You may also like...